Marine Hail, Lh Hbr Beach to Pt Sanilac 5nm Offshore to Intl Border
- When
- April 20, 3:25 PM EST
- Where
- Lh Hbr Beach to Pt Sanilac 5nm Offshore to Intl Border marine zone, Richmondville
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
For more information on this event, please see Eastern Michigan storm data.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
For more information on this event, please see Eastern Michigan storm data.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Apr 20, 2:10 PM EST, 1 hour 15 minutes earlier.
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 308 PM EDT SUN APR 29 2003 MODELS THROUGH THE SHORT TERM ARE IN REASONABLE AGREEMENT...AND QUITE WELL IN AGREEMENT WITH EARLIER FORECAST PACKAGE...SO WILL CONCUR AND NOT CHANGE EXISTING FORECAST MUCH AT ALL. AT 500 MB...INITIAL LOBE TO SWING THROUGH THIS EVENING...WITH MAIN TROUGH THEN PASSING THROUGH MONDAY AND MONDAY EVENING...WITH MORE VORTICITY MAXIMA...THEN FINALLY NUDGED TO THE EAST. AT THE SURFACE...FIRST FRONT/TROUGH MOVING THROUGH THIS EVENING WITH SLIGHT VEERING OF WINDS...THEN MAIN FRONT LATE MONDAY USHERING IN MUCH CHILLIER AIR MASS...WITH CYCLONIC CURVATURE LINGERING INTO TUESDAY BEFORE RIDGE FINALLY BUILDS IN. THUNDERSTORM POTENTIAL SHOULD END WITH PASSAGE OF THIS EVENING TROUGH...MORE SEVERE CERTAINLY NOT OUT OF THE QUESTION GIVEN PAST HALF HOUR PENNY HAIL AT DTX AND EXPLOSIVE ISOLATED DEVELOPMENT ONGOING PLUS FAIRLY RAPID DESTABILIZATION OCCURRING OVER IN. 850 TO 500 MB DRY SLOT SHOWN BY MODELS PUNCHING IN THIS EVENING...WITH MORE WRAPAROUND MOISTURE SWINGING IN MONDAY AFTERNOON AND PIVOTING ON OUT TUESDAY MORNING...WITH LOW MOISTURE SEEN QUITE PLENTIFUL UNTIL THEN TO SUPPORT LOWER CLOUDS. PRECIPITATION TYPE...WILL MENTION POSSIBILITY OF SNOW MIX LATE MONDAY NIGHT INTO TUESDAY MORNING...SUPPORTED BY ETA MODEL SOUNDINGS THOUGH DEPTH OF MOISTURE ONLY TO NEAR MINUS 10C MAKES ICE NUCLEATION FAIR AT BEST...ALSO SUPPORTED BY ESPECIALLY ETA 1000 TO 850 MB THICKNESSES BELOW 1300 METERS. OMEGA LIFT MODEST IN LOW TO MID LEVELS LINGERING INTO THIS EVENING...THEN SLIGHT AT TIMES UNTIL GENUINE SUBSIDENCE SETTLES IN TUESDAY. OTHERWISE AS FOR DYNAMICS...850 TO 500 MB QVECTOR CONVERGENCE SLIGHT TONIGHT...AND OCCASIONALLY THEREAFTER THROUGH MONDAY NIGHT. SURFACE CONVERGENCE SLIGHT THIS EVENING...MODEST AGAIN MONDAY AFTERNOON AND NIGHT. ALSO A BIT OF 250 MB/850 MB DIVERGENCE/CONVERGENCE COUPLING TONIGHT. 850 TO 500 MB FRONTOGENETICAL FORCING ALSO PROVIDING A MODEST BOOST TO RAIN CHANCES THIS EVENING AND AGAIN SOMEWHAT ON MONDAY. LATER PERIODS... RATHER GOOD AGREEMENT OVERALL AMONG MODELS UNTIL LATE WEEK. AT 500 MB...EASTERN TROUGH CLOSES OFF AGAIN AND PERSISTS IN NORTHEASTERN USA/EASTERN CANADA INTO THE WEEKEND...AS A LOW COMING EAST OUT OF CENTRAL PLAINS WEAKENS. 500 MB RIDGING OVERHEAD BY SUNDAY AS PER GFS. MODELS GENERALLY SHOW SURFACE RIDGE PREVAILING. MAIN QUESTION IS HOW FAR NORTH AND ITS EXTENT OF INFLUENCE OF SURFACE WAVE ASSOCIATED WITH UPPER LOW MOVING OUT OF THE CENTRAL PLAINS. GFS TENDING TO BE CONSIDERABLY FARTHER SOUTH WITH THIS LOW THAN OTHER MODELS...ESPECIALLY COMPARED TO ETAXX WHICH BRINGS LOW JUST SOUTH OF GREAT LAKES FRIDAY NIGHT AND SATURDAY...SOME MODEL TIMING DIFFERENCES AS WELL. GIVEN MODEL UNCERTAINTY...WILL MENTION CHANCE OF SHOWERS FRIDAY...OTHERWISE DRY FOR THE WEDNESDAY THROUGH SUNDAY PERIOD...GOING CLOSE TO GFS MOS TEMPERATURES. .DTX...NONE. EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE) DWD
MIZ047>049-053>055-060>063-068>070-075-076-082-083-210900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 409 PM EDT SUN APR 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORM WATCH NUMBER 140 IS IN EFFECT UNTIL 8 PM FOR ALL OF SOUTHEAST LOWER MICHIGAN. STAY TUNED FOR LATER STATEMENTS AND POSSIBLE WARNINGS ISSUED BY THE DETROIT/PONTIAC NATIONAL WEATHER SERVICE. THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY THIS AFTERNOON AND EVENING AS TEMPERATURES RISE AND THE APPROACH OF THE COLD FRONT. THE STORMS WILL MOVE EAST INTO CANADA THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AFTER A PERIOD OF BELOW NORMAL TEMPERATURES THROUGH MID WEEK... THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON FRIDAY AS WARMER AIR STARTS A RETURN TO THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED. && STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE) BGM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
357 PM EDT SUN APR 20 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0323 PM FARMINGTON MI .75 INCH HAIL
04/20/03 OAKLAND
0330 PM SOUTHFIELD MI .88 INCH HAIL
04/20/03 OAKLAND
0340 PM UTICA MI .75 INCH HAIL
04/20/03 MACOMB
0352 PM ARMADA MI WIND DAMAGE
04/20/03 MACOMB 6 INCH LIMBS DOWNED6 marine thunderstorm wind, 4 marine hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Lake Huron in 2003Every state in 2003This day in weather history
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350474, 5350475, 5350476, 5350477, 5350478, 5350479, 5350482, 5350483, 5350480, 5350481.